Date issued: 24 September 2018
Issued by: Dr Angie Bone, Deputy Chief Health Officer (Environment), Victoria
Issued to: Health professionals, consumers
- Be alert for patients presenting with symptoms of lead poisoning, particularly those known to use illicit opium.
- Patients with acute lead poisoning from contaminated illicit opium have predominantly presented with gastrointestinal symptoms and in particular abdominal pain (often severe) and constipation. This may be associated with anaemia.
- Significantly elevated blood lead levels can cause long-term organ damage and be fatal.
- People may not disclose their opium use and may need prompting or direct questioning.
- To avoid a delay in diagnosis, offer blood lead testing for patients presenting with symptoms possibly related to lead poisoning as well as all who report illicit opium use.
- Discuss withdrawal options including replacement therapy with patients who use illicit opium.
- Notify the department of all blood lead levels greater than 5 µg/dL within five days of diagnosis.
Read the full alert: Lead poisoning associated with illicit opium use
Authorised by the Victorian Government, 1 Treasury Place, Melbourne.